The client is prescribed digoxin for the treatment of heart failure. Which of the following statements made by the client indicates an understanding of the medication regimen?

"I may notice my heart rate decrease."
"I should notify my physician if I see halos or rings of light around objects."
"I should seek medical help if I experience palpitations or irregular heartbeat."
"Taking spironolactone may interfere with the accuracy of lab tests to monitor my digoxin levels."

Explanation

• Digoxin improves cardiac output by the slowing and strengthening of contractions.

• In patients taking large doses of spironolactone, a potassium-sparing diuretic, hyperkalemia and digitalis toxicity may result even at low serum digoxin levels.  This drug may also interfere with tests to measure digoxin levels in the blood.

• A somewhat decreased heart rate is expected, but patients are often advised to call the physician if their pulse is below 60 before taking their dose.

• Visual changes are some of the clinical manifestations of digoxin toxicity, and the physician should be notified,

• Palpitations or irregular heartbeat can indicate digoxin toxicity. The cardiac manifestations of digitalis toxicity can include virtually any type of arrhythmia with the exception of rapidly conducted atrial arrhythmias.

• Digoxin preparations have a narrow window of therapeutic efficacy, and toxicity from digitalis is common, occurring in about one in five clients.

• Spironolactone increases the plasma concentration of digoxin by inhibiting tubular secretion of digitalis and resulting in decreased renal clearance.

 

Visit our website for other NCLEX topics now!